View Full Version : Anybody switch from Ativan to Valium when getting off?


LaVieEnRose
11-29-10, 03:53 PM
What was your experience? How different are the effects? Or are they?

Abi
11-30-10, 06:50 PM
I never switched but have been on both and Valium didnt gel with me. it's technically "medium-slow" acting but much faster acting than Ativan... so your transition won't be smooth.

I'd suggest you rather taper the ativan by gradual reduction of the dose.

Or switch to a midler benzo but with a similar (long) half-life like Ativan.

LaVieEnRose
12-11-10, 06:44 PM
Thanks abi. Are Ativan and Klonopin pretty much the same thing? If I switched to Klonopin would I have an easier time getting off or would it be just the same? :confused:

I was rxed 2mg Ativan for sleep about 8 months ago from the first psychiatrist I've ever seen in my life. I had no idea what benzos were, and didn't research what this was (my bad). Finally someone pointed out to me maybe some of the issues I was experiencing were due to this drug. I started reading and I was floored to see the negative impact it can have on some people. **I am not saying this is bad for everyone.

So I quit it cold turkey, :rolleyes: not reading about the withdrawl symptoms at all. I had read it's hard for people to quit, but one of my few strengths is will power, so I just stopped. I didn't crave it at all. I felt happier than I had in MONTHS. My memory, which has been so badly affected I actually started experiencing aphasia, started returning rapidly. I felt like myself. However, within 24 hours of quitting, I went to an insta-care twice. At first, because I thought I had strep throat--my throat became so swollen the first night without it, I had a fever, cold sweats, and I asked for an antibiotic. They took a throat culture and I was shocked when they came back in and said I didn't have strep. I went home and about 8 hours later, my sore, swollen throat had miraculously vanished, but I was severely nausteated, and throwing up (I'm sorry this is so graphic). I went back to see a Dr and got an rx for Phenergen to help with my nausea. He said I must have gotten food poisoning, or the stomach flu. The Phenergen did help with the nausea, but I just felt like death. I was sleeping about 20 hours a day (probably mostly due to the Phenergen), my sinuses were stuffed up the wazoo, I felt like I was having an out-of-body experience. My whole body ached, but then showering or touching my skin.. I couldn't feel it! (Does that make any sense?) Two more major symptoms (and they were major) were tremors to the point I couldn't write, and my eyes dialated to the point I couldn't read! WHAT THE HECK?!?!?!

Okay, so I just thought, I've got some virus or something, I just have to ride it out. Meanwhile, my memory, my communication with the Dr, and people on the phone, was SOOOO much better I was shocked. My mood, despite being sick as a dog, was GREAT! A week later, it's still not gone. Finally I connected in my mind that maybe it had to do with the Ativan.. and got on reading about withdrawl symptoms. It doesn't necessarily mean you'll crave it! I sure didn't. If I hadn't been so lethargic, I would have thrown them out! So, I tried taking .5mg. Every physical ailment I had been seriously suffering with was gone within 20 minutes. Gone. :eek:

So, I figured I'd better get in to my psychiatrist, and he was like, "Yea. You shouldn't go off cold turkey." Woops. He told me to taper 1/4mg every week or two, but there's no limit on how long it takes for me to get off because of how sick it can make some people! Great! I'm glad there's no pressure from him, but I WANT OFF! It makes me sad! It makes me anxious, it totally takes away my memory, and blunts my personality to the point that my posts SUCK in the fun and games section of this site :) but also just talking with friends/family. I'm not myself at all!

Anyway, I'm sorry this has turned in to a total vent sesh. 1/4 mg every 1-2 weeks sounds like a lifetime (patience is NOT one of my strengths). So all of this verbal diarrhea was to ask, would Klonopin be easier to get off? :o If not that's cool. I had to get this out.

P.S. Xanax has no affect on me, good or bad. It doesn't feel like I've taken anything at all.

Abi
12-11-10, 07:37 PM
Hi lurve,

Sorry to hear about your experience.

Klonopin is a stronger benzo (1 mg K/pin = 2 mg Ativan), and it metabolises somewhat more slowly.

I have no idea if it's easier to get off one than the other. I suspect it probably differs from 1 person to the next.

I think your doctor's advice is sound in this instance.

Reducing by 1/4 mg per week is the way I would do it. Just hang in there. 7 weeks is not that long in the greater scheme of things! Good luck!

LaVieEnRose
12-11-10, 09:31 PM
Thanks again Abi! Good to know about Klonopin being stronger. I will just have to be patient a little longer. I've been at 1 3/4 for a week now, and am starting 1 1/2 today! Hopefully I'll be at just 1mg by Christmas! :)